Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 47, NWS Melbourne, FL

September 1, 2013Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Sep 1, 2013, 5:11 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2013, 5:11 PM EDT (21:11 UTC)
Expired
Sep 1, 2013, 6:15 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 103 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 9.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2013-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2013-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

517 
WUUS52 KMLB 012111
SVRMLB
FLC085-111-012215-
/O.NEW.KMLB.SV.W.0047.130901T2111Z-130901T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
511 PM EDT SUN SEP 1 2013

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN FLORIDA
  SOUTHERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 615 PM EDT.

* AT 505 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED        
  NORTH OF INDIANTOWN NEAR STATE ROAD 714...AND MOVING NORTHEAST AT  
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
  PALM CITY...STUART...TRADITION...NORTH RIVER SHORES...PORT SAINT
  LUCIE...JENSEN BEACH...WALTON...SAINT LUCIE WEST...PORT SAINT LUCIE
  RIVER PARK AND NETTLES ISLAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2706 8065 2744 8054 2734 8026 2729 8024
      2731 8023 2733 8024 2732 8022 2724 8018
      2723 8019 2724 8021 2721 8020 2698 8039
TIME...MOT...LOC 2110Z 204DEG 12KT 2708 8043

$$


MOSES
1 follow-up statement
658 
WWUS52 KMLB 012140
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
540 PM EDT SUN SEP 1 2013

FLC085-111-012150-
/O.CAN.KMLB.SV.W.0047.000000T0000Z-130901T2215Z/
ST. LUCIE-MARTIN-
540 PM EDT SUN SEP 1 2013

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN AND SOUTHERN ST. LUCIE
COUNTIES IS CANCELLED...

THE SEVERE STORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A 
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY 
RAIN...GUSTY WINDS OF UP TO 40 MPH...AND DANGEROUS LIGHTNING STRIKES 
WILL CONTINUE TO BE POSSIBLE OVER THE NEXT HOUR.

LAT...LON 2706 8065 2744 8054 2734 8026 2729 8024
      2731 8023 2733 8024 2732 8022 2724 8018
      2723 8019 2724 8021 2721 8020 2698 8039
TIME...MOT...LOC 2140Z 204DEG 12KT 2717 8038

$$


MOSES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:55 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 1, 2:55 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
255 PM EDT SUN SEP 1 2013

.DISCUSSION...

TONIGHT...EAST/WEST COAST SEA BREEZE BOUNDARIES PROGRESSING INLAND
WITH PREVAILING SOUTHWEST FLOW PUSHING THE WEST COAST BOUNDARY IN
MORE QUICKLY. THIS POINTS TO STRONGEST BOUNDARY COLLISIONS
OCCURRING ACROSS THE EAST HALF OF THE PENINSULA. LIKE YESTERDAY...
THERE WILL BE ADDED BOUNDARY INTERACTION FROM CONVECTION OVER THE
SOUTHERN PENINSULA. EXPECT SOUTHERN AREAS TO GET WORKED OVER
THROUGH EARLY EVENING BUT NORTHERN AREAS MAY HAVE CONVECTION
LINGER A FEW HOURS PAST SUNSET AGAIN. PLAN TO CARRY SCATTERED POPS
(30-40 PERCENT) THROUGH EVENING FOR MOST OF THE AREA.

MON-TUE...SURFACE HIGH PRESSURE RIDGE AXIS OVER SOUTH FLORIDA
WILL ONLY NUDGE SLIGHTLY NORTHWARD AS ANOTHER FRONTAL TROUGH
DROPPING INTO THE SOUTHEAST STATES WILL HALT ANY SIGNIFICANT
PROGRESS UP THE PENINSULA. HENCE WE WILL STAY IN A SOUTHWEST FLOW
ALBEIT BECOMING WEAKER. LOW-MID LEVEL RIDGE TO OUR SOUTH WILL KEEP
STEERING WINDS OUT OF THE SOUTHWEST THOUGH.

DEEP MOISTURE LOOKS INTERESTING AS THE GFS SHOWS A POCKET OF DRIER
AIR PRESENTLY IN THE GULF OF MEXICO ROTATING AROUND LOW/MID LEVEL
RIDGE AND SPREADING ACROSS OUR NORTHERN AREAS. THE MODEL HAS BEEN
SHOWING THIS TREND SO POPS SHOULD SHOW A NORTH/SOUTH GRADIENT.
WILL GO WITH A SIMILAR BREAKDOWN BOTH DAYS WITH 30 POPS NORTH HALF
AND 40 SOUTH HALF. MOS IS LOWER THAN THIS ON MON AND WITH 700 MB
TEMPS AROUND 9 CELSIUS...THE DAYTIME COVERAGE MAY LAG THE 30-40
PERCENT WE ARE SHOWING...BUT SOME MAY LINGER INTO THE EVENING
HOURS ESPECIALLY ACROSS THE INTERIOR.

WED-SAT (PREVIOUS DISCUSSION)...FRONTAL BOUNDARY PUSHES OFF OF THE
EASTERN U.S. COAST... NORTH OF THE AREA...WITH HIGH PRESSURE RIDGE
AXIS MOVING FARTHER NORTH OVER CENTRAL FLORIDA. LOW LEVEL FLOW
BACKS TO THE S/SE AND WILL ALLOW FOR EARLIER DEVELOPMENT AND
FARTHER INLAND MOVEMENT OF THE EAST COAST SEA BREEZE FROM MID TO
LATE WEEK. GREATEST RAIN CHANCES AND THREAT FOR STRONGER AFT
STORMS WILL SHIFT TOWARD THE INTERIOR WITH RAIN CHANCES UP TO 40
PERCENT. TEMPS WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH
THE PERIOD.

&&

.AVIATION...
EAST COAST SEA BREEZE MOVING SLOWLY INLAND FROM THE CAPE SOUTHWARD
AT 18Z. THE WEST COAST SEA BREEZE DID NOT HAVE AS MUCH CONVECTION
ON IT AS YESTERDAY. CONVECTION ACROSS THE SOUTHERN PENINSULA
SHOULD PUSH A BOUNDARY NORTHWARD DURING THE LATE AFTERNOON. LOCAL
WRF MODEL SHOWS CONVECTIVE COVERAGE INCREASING FROM THE SOUTH AS
BOUNDARIES INTERACT SOUTH OF KMCO THROUGH 21Z...THEN INCREASES
KMCO NORTHWARD FROM 22Z UNTIL A FEW HOURS PAST SUNSET.

QUICK LOOK AT MON...NOT A LOT OF CHANGE IN THE LOW/MID LEVEL
PATTERN. BUT WE KNOW THAT NO TWO DAYS ARE EVER EXACTLY THE SAME
IN FLORIDA WITH RESPECT TO WHEN/WHERE CONVECTION OCCURS. THE
HIGHEST MOISTURE IS INDICATED SOUTH OF KISM-KMCO-KTIX SO WOULD
EXPECT GREATEST COVERAGE OF AFTERNOON STORMS THERE...HOWEVER WILL
HAVE TO WATCH FOR SOME POSSIBLE DEBRIS CLOUD CONTAMINATION AS MID
TO UPPER LEVEL WINDS BECOME SOUTHWEST. THIS MAY DELAY HEATING IN
SOME SPOTS.

&&

.MARINE...
TONIGHT...SURFACE RIDGE AXIS ACROSS SOUTHERN PENINSULA WILL
PRODUCE A SOUTH/SOUTHWEST FLOW 10 KNOTS OR LESS. NORTHERN WATERS
MAY HAVE SOME 10-15 KNOT WINDS INTO THE LATE NIGHT HOURS. SOME
OFFSHORE MOVING STORMS ARE EXPECTED THIS EVENING.

LABOR DAY...NOT MUCH CHANGE. WINDS LOOK TO BE SOUTHWEST 10 KNOTS
OR LESS EXCEPT FOR AN AFTERNOON SEA BREEZE AND AN EVENING
SOUTH/SOUTHWEST INCREASE TO 10-15 KNOTS IN THE NORTHERN WATERS.
OFFSHORE MOVING STORMS IN THE AFTERNOON AND EARLY EVENING LOOK
POSSIBLE AGAIN.

TUE-THU...WEAK SURFACE RIDGE SHOULD NUDGE NORTHWARD AND BY MID
WEEK THE AXIS WILL EXTEND ACROSS CENTRAL FLORIDA. WINDS TUE LOOK
LIGHT SOUTH/SOUTHWEST...THEN LIGHT SOUTH/SOUTHEAST WED AND THEN A
LITTLE MORE ONSHORE AREAWIDE ON THU. THERE IS STILL A CHANCE FOR
OFFSHORE MOVING STORMS TUE AFTERNOON/EVE...THEN IT LOOKS LIKE THE
DAYTIME STORMS SHOULD HOLD MAINLY OVER THE PENINSULA WED-THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  92  73  93 /  30  30  20  30
MCO  74  94  74  94 /  20  30  20  30
MLB  74  91  74  92 /  30  30  20  30
VRB  73  91  74  91 /  30  30  20  30
LEE  74  94  75  95 /  20  30  20  30
SFB  75  94  75  95 /  20  30  20  30
ORL  76  94  76  94 /  20  30  20  30
FPR  72  90  72  91 /  30  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

FORECASTS...LASCODY
IMPACT WX/RADAR....MOSES
Hazardous weather outlook, Sep 1, 10:29 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
1029 AM EDT SUN SEP 1 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-012030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1029 AM EDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
CONTINUING SOUTHWEST FLOW WILL ONCE AGAIN DELAY THE ONSET OF THE
EAST COAST SEA BREEZE UNTIL THE EARLY TO MID AFTERNOON ESPECIALLY
ALONG THE VOLUSIA COAST. THE MAIN FOCUS FOR STORMS TODAY WILL BE
WITH THE DOMINANT WEST COAST SEA BREEZE THAT WILL PUSH INTO THE
INTERIOR DURING THE EARLY TO MID AFTERNOON. A FEW LIGHTNING STORMS
MAY DEVELOP ALONG THE TREASURE COAST AROUND MID DAY AS THE EAST
COAST SEA BREEZE INTERACTS WITH THE LAKE OKEECHOBEE BREEZE.

COVERAGE OF LIGHTNING STORMS WILL INCREASE LATE THIS AFTERNOON
INTO THIS EVENING AS THE SEA BREEZES COLLIDE OVER THE EASTERN HALF
PENINSULA LATE IN THE DAY. WITH THE BEST COVERAGE AFTER 4 PM
STRETCHING FROM VOLUSIA COUNTY SOUTHWARD TO OSCEOLA COUNTY.

A FEW OF THESE STORMS SHOULD CONTAIN FREQUENT LIGHTNING
STRIKES...GUSTY DOWNBURST WINDS UP TO 50 MPH...SMALL HAIL...AND
LOCALLY HEAVY RAIN. STORM MOTION WILL BE TOWARD THE NORTH-
NORTHEAST AROUND 15 MPH WHICH WILL BRING A FEW STORMS TO THE COAST
THIS EVENING.

.RIP CURRENT IMPACT...
AN EAST SWELL WILL PRODUCE A MODERATE RISK OF RIP CURRENTS AT THE
BEACHES OF EAST CENTRAL FLORIDA. ALWAYS SWIM WITHIN SIGHT OF A
LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
ISOLATED STORMS WILL BE POSSIBLE ALONG THE TREASURE COAST STARTING
AROUND MID DAY AS THE EAST COAST SEA BREEZE INTERACTS WITH THE
LAKE OKEECHOBEE BREEZE RIGHT ALONG THE INTRACOASTAL WATERWAY AND
NEARSHORE ATLANTIC. THE BEST CHANCE FOR STORMS TODAY WILL BE
ACROSS INLAND LAKES AND WATERWAY WITH THE SEA BREEZE COLLISION
LATE THIS AFTERNOON AND EVENING NEAR THE SAINT JOHNS RIVER
SOUTHWARDS TO LAKE OKEECHOBEE.A FEW STRONG STORMS MAY PRODUCE
WIND GUSTS NEAR 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL. STORM
MOTION WILL BE TOWARD THE NORTHEAST AROUND 15 MPH WHICH WILL BRING
A FEW STRONG STORMS ACROSS THE COAST THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED EACH AFTERNOON OVER THE
INTERIOR. A FEW STORMS WILL BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES AND STRONG DOWNBURST WINDS. BOATERS SHOULD BE
AWARE THAT STORMS WILL PUSH NORTHEAST AND OFF THE ATLANTIC COAST
LATE IN THE AFTERNOON AND EARLY EVENING HOURS THROUGH TUESDAY.
THEN STORMS WILL BEGIN TO STAY OVER THE PENINSULA BY LATE WEEK.

A LOW TO MODERATE RIP CURRENT RISK IS EXPECTED AT THE BEACHES.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF ACTIVATE IF NEEDED.

MOSES

In the hours before

Special weather statement, Sep 1, 4:37 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
437 PM EDT SUN SEP 1 2013

FLZ047-053-054-058-059-064-012130-
INDIAN RIVER-MARTIN-OKEECHOBEE-OSCEOLA-SOUTHERN BREVARD COUNTY-ST.
LUCIE-
437 PM EDT SUN SEP 1 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
AND SMALL HAIL OVER SOUTHERN BREVARD COUNTY...INDIAN RIVER COUNTY...
NORTHWESTERN MARTIN COUNTY...OKEECHOBEE COUNTY...SOUTHERN OSCEOLA
COUNTY...ST. LUCIE COUNTY...

* UNTIL 530 PM EDT.

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 11 MILES WEST
OF FORT PIERCE SOUTH ALONG STATE ROAD 70. THE STORM WAS NEARLY
STATIONARY.

ADDITIONAL STRONG STORMS ARE DEVELOPING ACROSS SOUTHEASTERN OSCEOLA
COUNTY...MOVING TO THE NORTHEAST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS UP TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND...SNAP TREE LIMBS...CAUSE POWER OUTAGES OR CAPSIZE SMALL
BOATS. FREQUENT LIGHTNING AND SMALL HAIL WILL ALSO BE POSSIBLE WITH
THESE STORMS. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY.
SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

BOATERS SHOULD BE AWARE THAT STRONG WIND GUSTS SOMETIMES OCCUR WELL
AWAY FROM THE HEAVY RAIN AND LIGHTNING ASSOCIATED WITH STORMS.

LAT...LON 2712 8068 2720 8080 2715 8086 2717 8090
      2727 8101 2736 8104 2739 8112 2749 8121
      2754 8121 2760 8114 2771 8115 2783 8122
      2786 8131 2792 8132 2799 8138 2819 8102
      2774 8037 2721 8017
TIME...MOT...LOC 2034Z 033DEG 1KT 2743 8053

MOSES

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 8:00 PM EDTSpecial Weather StatementMLBOrange, Seminole, Volusia90 min
Aug 31, 8:39 PM EDTSpecial Marine WarningMLB51 min
Sep 1, 4:37 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Osceola, Saint Lucie53 min
Sep 1, 4:44 PM EDTSevere Thunderstorm WarningMLBIndian River, Okeechobee, Saint Lucie46 min
Sep 1, 5:08 PM EDTAreal Flood AdvisoryMLBMartin, Saint Lucie82 min
Sep 1, 6:02 PM EDTSpecial Weather StatementMLBOrange43 min
Sep 1, 6:53 PM EDTSpecial Weather StatementMLBSeminole, Volusia52 min
Sep 1, 6:55 PM EDTSpecial Marine WarningMLB95 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.